Alabama, 2006

Hail and Damaging Wind in Alabama, March 31, 2006

March 31, 2006 · NWS HUN · 4 events in 1 county or zone

3 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 31, 1:52 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Mar 31, 1:52 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
152 PM CST FRI MAR 31 2006

.DISCUSSION...
MAIN SFC CDFNT ACROSS NW MO ATTM WITH PRE-FRONTAL TROF EXTENDING FROM
NW AR THRU THE STL AREA. AT 5H...CLOSED LOW OVER THE WRN GREAT
LAKES...KEEPS MOVING SLOWLY NE. STLT SHOWS MOST OF OUR CWA CLOUD
COVERED...THERE ARE SOME BREAKS OVER ERN TX...LA AND PORTIONS
AR/MS. THESE BREAKS ARE ALLOWING SOME SCT SHOWERS/THUNDERSTORMS TO
POP UP. THE LIGHTNING CHARTS ARE ONLY SHOWING A FEW STRIKES OVER
THE SERN US ATTM...MAINLY WEST OF OUR CWA. HOWEVER...THERE HAS BEEN A
FEW STRIKES OVER NW AL DURING THE PAST FEW HOURS.

AS MENTIONED ABOVE...RADARS ARE SHOWING SCT SHRA/TSRA OVER MS/AR
ASSOCIATED WITH WEAK UPPER LEVEL JET MAX/TROF. THIS IS ALL HEADING
OUR WAY FOR THIS EVENING. FOR NOW HAVE A 60 POP IN FOR TONIGHT...WILL
WAIT CLOSER TO PRESS TIME TO DECIDE IF WILL HAVE TO UP POPS.
THINKING AT THE MOMENT PCPN WILL BE SCATTERED.

WENT FAIRLY CLOSE WITH NAM ON THIS FCST...THUS MOST OF PCPN SHOULD
BE OVER AFTER MIDNIGHT. THIS IS WHERE THE FCST GETS A LITTLE
TRICKY...AS CDFNT IS PROGGED TO STALL OUT/WASH OUT ALONG THE TN/AL
BORDER BY SATURDAY. THUS NEVER SEE A DROP IN DEWPOINTS FOR
SATURDAY...AND WITH MARGINAL INSTABILITY...COULD SEE A FEW SHRA/TSRA
ON SATURDAY. ATTM WILL NOT GET FANCY WITH TIMING ON SATURDAY...WILL
JUST COVER 2ND PERIOD WITH A LOW POP. NAM THEN SHOWS RIDGING BUILDS
IN BY SATURDAY AFTERNOON...THUS ENDING THE CHANCE OF PCPN FOR THE
MOMENT.

WILL KEEP SATURDAY NIGHT DRY. BY SUNDAY MRNG ANOTHER SFC LOW IS
PROGGED TO FORM OVER THE WRN PLAINS. THIS WILL DRAG THE OLD FRONT
THAT NOW SHOULD BE JUST SOUTH OF OUR CWA BACK NORTH. INCLUDED LOW
POPS ON SUNDAY...ATTM THINK THAT THE BEST CHANCE OF PCPN WILL BE
SUNDAY NIGHT. MONDAY MRNG A STRONGER CDFNT MOVES THRU THE CWA...BRING
COOLER AND MUCH DRIER AIR INTO THE TN VALLEY. THIS IS SHOWN WELL
BY THE GFS MOS. OVERNIGHT LOWS TUESDAY THRU THURSDAY ARE PROGGED TO
BE IN THE 40S WITH NO PCPN. FOR EARLY APRIL...THESE TEMPS SEEMS
REASONABLE.

GFS SHOWS ANOTHER 5H TROF/SFC CDFNT APPROACHING ON FRIDAY...THUS
THREW IN A LOW POP FOR FRIDAY.

BOTTOM LINE FOR TONIGHT...SCT SHRA/TSRA FOR MAINLY THIS
EVENING WITH NO SEVERE WX EXPECTED (THANKS TO CLOUD COVER AND THE
FACT THAT THE SFC LOW/ENERGY IS WELL TO OUR NORTH). HOWEVER...IN
STRONGER STORMS COULD SEE SMALL HAIL AND WIND GUSTS UP TO 50 MPH.
PCPN CHANCES SHOULD DECREASE AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    58  77  58  79 /  60  30  10  20
SHOALS        59  78  58  80 /  60  30  10  20
CULLMAN       59  78  58  80 /  60  30  10  20
FAYETTEVILLE  57  76  57  78 /  60  30  10  20
FORT PAYNE    57  75  56  77 /  60  30  10  20

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, Mar 31, 1:11 PM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
111 PM CST FRI MAR 31 2006

ALZ001>010-016-TNZ076-096-097-010400-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
111 PM CST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND SCATTERED THUNDERSTORMS WILL AFFECT THE TENNESSEE
VALLEY THIS AFTERNOON AND EVENING. THE OVERCAST SKY CONDITIONS
HAVE KEPT THE ATMOSPHERE RELATIVELY STABLE TODAY HOWEVER...BREAKS
IN THE CLOUDS WILL GRADUALLY OCCUR THIS AFTERNOON LEADING TO A
MORE UNSTABLE AIR MASS. THEREFORE...THE POTENTIAL FOR A FEW STORMS
BECOMING STRONG REMAINS...ESPECIALLY ALONG AND WEST OF I-65. EXPECT
MAINLY SINGLE-CELL STORMS TO OCCUR THIS AFTERNOON...WITH A BETTER
CHANCE FOR MORE ORGANIZED AREAS OF SHOWERS AND THUNDERSTORMS
TOWARD SUNSET AND THROUGH THIS EVENING. THE MAIN THREATS FROM ANY
STRONG THUNDERSTORMS WILL CONTINUE TO BE STRONG WIND GUSTS...HEAVY
RAIN AND HAIL UP TO 1/2 INCH IN DIAMETER.

OVERNIGHT...A SURFACE COLD FRONT WILL APPROACH THE AREA FROM THE
NORTHWEST...AND EVENTUALLY STALL OUT OVER NORTHERN ALABAMA. SHOWERS
AND THUNDERSTORMS WILL LIKELY REDEVELOP ALONG THE FRONT LATE
TONIGHT...BRINGING ADDITIONAL RAINFALL AND POSSIBLY SMALL HAIL
AND GUSTY WINDS WITH ISOLATED STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

ANOTHER SYSTEM WILL MOVE INTO THE AREA ON MONDAY...BRINGING
ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA. AGAIN
AN ISOLATED STRONGER STORM CANNOT BE RULED OUT...BUT WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BE REQUIRED THIS AFTERNOON.

NADLER

In the hours before

Special weather statement, Mar 31, 4:28 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
428 PM CST FRI MAR 31 2006

ALZ001-002-312300-
COLBERT-LAUDERDALE-
428 PM CST FRI MAR 31 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHWEST COLBERT AND WESTERN
LAUDERDALE COUNTIES UNTIL 500 PM CST...

AT 426 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CHEROKEE...OR 7 MILES EAST
OF IUKA...MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  OAKLAND.
  CLOVERDALE.
  THREET.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

10

The radar

The Columbus AFB radar (KGWX), 119 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lauderdale

When
March 31, 5:00 PM CST to 5:03 PM CST
Where
Lauderdale County, 1 mi N of Florence
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.817, -87.667

Quarter size hail was reported on Chism road just north of Florence.

Hail, Lauderdale

When
March 31, 5:15 PM CST to 5:17 PM CST
Where
Lauderdale County, 9 mi NE of Florence
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.900, -87.550

Golf ball size hail was reproted near St. Florian.

Hail, Lauderdale

When
March 31, 5:25 PM CST to 5:27 PM CST
Where
Lauderdale County, 11 mi NE of Florence
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -87.533

Golf ball size hail was reported at the Bellemeade subdivision.

Thunderstorm Wind, Lauderdale

When
March 31, 5:28 PM CST
Where
Lauderdale County, 1 mi E of Florence
Measured
60 kt (69 mph) estimated sustained
Reported by
EMERGENCY MANAGER
Coordinates
34.800, -87.650

A few trees were blown down by thunderstorm winds near Martin's department store just east of Florence.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498915, 5498916, 5498917, 5498918.